Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Duality and uniqueness of convex solutions to stationary Hamilton-Jacobi equations


Author: Rafal Goebel
Journal: Trans. Amer. Math. Soc. 357 (2005), 2187-2203
MSC (2000): Primary 49N15, 49L99; Secondary 49M29
DOI: https://doi.org/10.1090/S0002-9947-05-03817-1
Published electronically: January 21, 2005
MathSciNet review: 2140437
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Value functions for convex optimal control problems on infinite time intervals are studied in the framework of duality. Hamilton-Jacobi characterizations and the conjugacy of primal and dual value functions are of main interest. Close ties between the uniqueness of convex solutions to a Hamilton-Jacobi equation, the uniqueness of such solutions to a dual Hamilton-Jacobi equation, and the conjugacy of primal and dual value functions are displayed. Simultaneous approximation of primal and dual infinite horizon problems with a pair of dual problems on finite horizon, for which the value functions are conjugate, leads to sufficient conditions on the conjugacy of the infinite time horizon value functions. Consequently, uniqueness results for the Hamilton-Jacobi equation are established. Little regularity is assumed on the cost functions in the control problems, correspondingly, the Hamiltonians need not display any strict convexity and may have several saddle points.


References [Enhancements On Off] (What's this?)

  • 1. M. Bardi and I. Capuzzo-Dolcetta.
    Optimal control and viscosity solutions of Hamilton-Jacobi-Bellman equations.
    Birkhauser, 1997. MR 1484411 (99e:49001)
  • 2. L.M. Benveniste and J.A. Scheinkman.
    Duality theory for dynamic optimization models of economics: the continuous time case.
    J. Economic Theory, 27:1-19, 1982. MR 0662928 (84j:90022)
  • 3. G. Di Blasio.
    Optimal control with infinite horizon for distributed parameter systems with constrained controls.
    SIAM J. Control Opt., 29(4):909-925, 1991. MR 1111667 (92c:49014)
  • 4. P. Cannarsa and G. Da Prato.
    Nonlinear optimal control with infinite horizon for distributed parameter systems and stationary Hamilton-Jacobi equations.
    SIAM J. Control Opt., 27(4):861-875, 1989. MR 1001924 (90j:49019)
  • 5. D.A. Carlson, A. Haurie, and A. Leizarowitz.
    Infinite Horizon Optimal Control: Deterministic and Stochastic Systems.
    Springer-Verlag, 1991.
  • 6. F.H. Clarke.
    Optimization and Nonsmooth Analysis.
    Wiley, 1983. MR 0709590 (85m:49002)
  • 7. H. Frankowska.
    Optimal trajectories associated with a solution of the contingent Hamilton-Jacobi equation.
    Appl. Math. Optim, 19:291-311, 1989. MR 0974188 (90b:49043)
  • 8. G.N. Galbraith.
    Extended Hamilton-Jacobi characterization of value functions in optimal control.
    SIAM J. Control Optim., 39(1):281-305, 2001. MR 1780920 (2001j:49042)
  • 9. R. Goebel.
    Convex optimal control problems with smooth Hamiltonians.
    SIAM J. Control Optim.
    in press.
  • 10. R. Goebel.
    Planar generalized Hamiltonian systems with large saddle sets.
    J. Nonlinear Convex Anal., 3(3):365-380, 2002. MR 1947105 (2003k:49041)
  • 11. R. Goebel.
    Stationary Hamilton-Jacobi equations for convex control problems - uniqueness and duality of solutions. In Optimal Control, Stabilization, and Nonsmooth Analysis, Lecture Notes in Control and Information Sciences, vol. 301, Springer, Berlin, 2004, pp. 313-322. MR 2079692
  • 12. R. Goebel.
    Stabilizing a linear systems with saturation through optimal control.
    In Proceedings of the 43rd IEEE Conference on Decision and Control, Bahamas, 2004.
  • 13. R. Goebel and R.T. Rockafellar.
    Generalized conjugacy in Hamilton-Jacobi theory for fully convex Lagrangians.
    Journal of Convex Analysis, 9(1):463-473, 2002. MR 1970567 (2004b:49063)
  • 14. R. Goebel, A. Teel, T. Hu, and Z. Lin.
    Dissipativity for dual linear differential inclusions through conjugate storage functions.
    In Proceedings of the 43rd IEEE Conference on Decision and Control, Bahamas, 2004.
  • 15. V. Iftode.
    Variational solutions of stationary Hamilton-Jacobi equations.
    Italian J. Pure Appl. Math., 5:117-123, 1999. MR 1736005 (2001d:49046)
  • 16. H. Kwakernaak and R. Sivan.
    Linear Optimal Control Systems.
    Wiley-Interscience, 1972. MR 0406607 (53:10394)
  • 17. A. Leizarowitz.
    Existence of overtaking optimal trajectories for problems with convex integrands.
    Mathematics of Operations Research, 10(3):450-461, 1985. MR 0798390 (87f:49002)
  • 18. F. Da Lio.
    On the Bellman equation for infinite horizon problems with unbounded cost functional.
    Appl. Math. Optim., 41:171-197, 2000. MR 1731417 (2001i:49050)
  • 19. R.T. Rockafellar.
    Conjugate convex functions in optimal control and the calculus of variations.
    J. Math. Anal. Appl., 32:174-222, 1970. MR 0266020 (42:929)
  • 20. R.T. Rockafellar.
    Convex Analysis.
    Princeton University Press, 1970. MR 0274683 (43:445)
  • 21. R.T. Rockafellar.
    Existence and duality theorems for convex problems of Bolza.
    Trans. Amer. Math. Soc., 159:1-40, 1971. MR 0282283 (43:7995)
  • 22. R.T. Rockafellar.
    Saddle points of Hamiltonian systems in convex problems of Lagrange.
    Journal of Optimization Theorey and Applications, 12(4), 1973. MR 0358516 (50:10977)
  • 23. R.T. Rockafellar.
    Hamiltonian trajectories and duality in the optimal control of linear systems with convex costs.
    SIAM J. Control Optim., 27(5):1007-1025, 1989. MR 1009335 (90i:49017)
  • 24. R.T. Rockafellar and R. J-B Wets.
    Variational Analysis.
    Springer, 1998. MR 1491362 (98m:49001)
  • 25. R.T. Rockafellar and P.R. Wolenski.
    Convexity in Hamilton-Jacobi theory, 1: Dynamics and duality.
    SIAM J. Control Optim., 39(5):1323-1350, 2000. MR 1825581 (2002b:49053)
  • 26. E.D. Sontag, H.J. Sussmann, and Y.D. Yang.
    A general result on the stabilization of linear systems using bounded controls.
    IEEE Trans. Automat. Control, 39(12):2411-2424, 1994. MR 1337566 (96g:93060)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 49N15, 49L99, 49M29

Retrieve articles in all journals with MSC (2000): 49N15, 49L99, 49M29


Additional Information

Rafal Goebel
Affiliation: Center for Control Engineering and Computation, University of California, Santa Barbara, California 93106
Address at time of publication: 3518 NE 42 St., Seattle, Washington 98105
Email: rafal@ece.ucsb.edu

DOI: https://doi.org/10.1090/S0002-9947-05-03817-1
Keywords: Stationary Hamilton-Jacobi equation, convex value function, optimal control, infinite horizon, dual problem, concave-convex Hamiltonian
Received by editor(s): April 3, 2003
Published electronically: January 21, 2005
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society